Utah, 2003

Winter Storm in Utah, December 25 to 26, 2003

December 25 to 26, 2003 · NWS GJT · 1 event in 1 county or zone

A strong storm system and cold front moved across the eastern Uinta Basin and produced 6 to 14 inches of snow. Blowing and drifting of snow resulted in reduced visibilities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong storm system and cold front moved across the eastern Uinta Basin and produced 6 to 14 inches of snow. Blowing and drifting of snow resulted in reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 25, 3:26 PM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Dec 25, 3:26 PM MST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 PM MST THU DEC 25 2003

.DISCUSSION...
SHORT TERM (TONIGHT)...
A POTENT WINTER STORM WILL SLOWLY MOVE INTO THE GREAT BASIN REGION
TONIGHT. AS SYSTEM APPROACHES...MODEL MOISTURE DEEPENS UP TO 500 MB
WITH SOUTHWEST WINDS (+30KT@700MB) INCREASING OVERNIGHT. SNOW SHOWERS
WILL DEVELOP THIS EVENING AND BECOME WIDESPREAD AFTER MIDNIGHT. BOTH
RUC AND MESOETA ALSO SHOWING MORE DYNAMICS MOVING INTO CWA OVERNIGHT
IN ASSOCIATION WITH MAIN TROF. HAVE CONTINUED WINTER STORM
WARNING FOR MOUNTAIN LOCATIONS AND NORTHERN VALLEYS STARTING TONIGHT
AND CONTINUING THROUGH FRIDAY NIGHT.

FRIDAY AND FRIDAY NIGHT...ON FRIDAY THE FOCUS SHIFTS EASTWARD OVER
CWA AS COLD FRONT MOVES EAST INTO AREA. ALL MODELS SHOWING FROPA
ACROSS GJT AROUND 18Z...INCREASING LOW LEVEL FORCING. MODELS SHOWING
GOOD MID-LEVEL UPWARD SUPPORT DUE TO JET (120 KT@250MB) CARVING
AROUND THE BOTTOM OF THE TROF. IN ADDITION...CONDITIONS BECOME VERY
UNSTABLE (7-8C/KM) BY FRIDAY AFTERNOON...WHICH MAY REQUIRE ADDING
THUNDERSTORM WORDING BY LATER SHIFTS. AS MAIN TROF REMAINS WEST OF
THE CWA...STRONG SOUTHWEST FLOW WILL CONTINUE THROUGH THE DAY.
EXPECT SNOW POSSIBLY HEAVY AT TIMES IN THE WARNING AREA...
WITH SNOW LIKELY WITH SMALL ACCUMULATIONS ELSEWHERE. MOISTURE AND
DYNAMICAL SUPPORT SLOWLY DECREASE BY FRIDAY NIGHT OVER
WESTERN PORTIONS OF CWA. HOWEVER...STILL EXPECT SIGNIFICANT
ACCUMULATIONS TO CONTINUE OVER WARNING AREA ESPECIALLY COLORADO
MOUNTAINS. WILL LEAVE WARNING THROUGH FRIDAY NIGHT AND LET LATER
SHIFTS MONITOR TIMING AND INTENSITY OF THE SNOW. WINDS ARE EXPECTED
TO SLOWLY DECREASE OVERNIGHT.

 LONG TERM...
SAT-SUN...STORM MOVES ON TO THE NE BUT 500 MB TROUGH HANGS BACK UNTIL
SAT NIGHT. HENCE CAA AND STEEPER LAPSES PERSIST THROUGH SAT AS
COLDEST AIR ALOFT (-17C AT 700 MB...-34C AT 500 MB) DOESNT MOVE
OVER UNTIL SAT NIGHT (GFS) OR SUN (ETA). INSTABILITY COMBINED WITH
WESTERLY OROGRAPHIC FLOW SHOULD BE ENOUGH TO OFFSET ISENTROPIC
DOWNGLIDE AND KEEP SNOW SHOWERS LIKELY IN THE MTNS UNTIL SAT NIGHT.
BOTH GFS AND ETA DECREASE 700 MB SPECIFIC HUMIDITY TO ROUGHLY 1.5
G/KG BY SAT AFTN WITH THE INFLUX OF COLDER AIR. WILL KEEP SNOW AMTS
ON THE LOW END...AND BUT LATER SHIFTS SHOULD EVALUATE IF WARNING
NEEDS TO BE EXTENDED INTO SAT. LESSER AMOUNT OF OROGRAPHIC SNOW
SHOWERS ON SUN AS FLOW ALOFT FINALLY BECOMES NORTHWEST.

MON-THU...LONGWAVE TROUGH OVER THE WEST BUT SIGNIFICANT DIFFERENCES
APPEAR BETWEEN THE ECMWF AND GFS ON DEVELOPMENT AND HANDLING OF
INCOMING ENERGY. EC FARTHER WEST AND DROPS NRN PAC SHORTWAVE ALONG
CA COAST...CLOSING OFF LOW ALONG SRN CA COAST BY 12Z WED. GFS
APPEARS TO PHASE THIS NRN PAC SHORTWAVE WITH A LOW DROPPING OUT OF
INTERIOR AK...PLACING COLD CLOSED LOW OVER SRN ID 12Z TUE...AND
TAKING IT SOUTHWARD TO NW NM BY 12Z WED. GFS SCENARIO PORTENDS A
POTENTIAL SIGNIFICANT STORM FOR US ABOUT TUE...WHILE EC NOT SO MUCH.
WITH THIS UNCERTAINTY AND ATTENTION MORE FOCUSED ON SHORT TERM
WEATHER/ HIGHLIGHTS...WILL STAY WITH THE CURRENT RATHER BROADBRUSH
FORECAST OF UNSETTLED AND GENERALLY COOL WEATHER THIS PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT THROUGH FRI NIGHT
      ZONES 1 2 3 4 5 9 10 12 13 17 18 19
.UT...WINTER STORM WARNING TONIGHT THROUGH FRI NIGHT
      ZONES 23 24 25 28

&&

MPM/JAD
Hazardous weather outlook, Dec 25, 5:45 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU DEC 25 2003

COZ001>005-009-010-012-013-017>019-UTZ023>025-261330-
CENTRAL YAMPA RIVER BASIN-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU DEC 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL DEVELOP OVER THE MOUNTAINS AND LOWER ELEVATIONS TODAY...
WITH SIGNIFICANT SNOW ACCUMULATIONS EXPECTED BEGINNING TONIGHT. A
WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT. ROADS AND HIGHWAYS
THROUGH THE MOUNTAINS WILL BECOME SNOWPACKED AND ICY...WITH SNOWFALL
AND BLOWING SNOW CAUSING REDUCED VISIBILITY AND HAZARDOUS DRIVING
CONDITIONS. MOST NOTABLE HIGHWAY IMPACTS WILL INCLUDE HIGHWAY 40
TRAVERSING THE NORTHERN PARTS OF EASTERN UTAH AND WESTERN COLORADO...
AS WELL AS THE INTERSTATE 70 CORRIDOR AND HIGHWAY 550 OVER THE SAN
JUAN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

SNOW AND BLOWING SNOW...WITH WINTER STORM WARNINGS...WILL CONTINUE
FRIDAY AND FRIDAY NIGHT. TRAVELING WITH REMAIN HAZARDOUS IN ALL HIGH
MOUNTAIN PASSES...AS WELL AS STATE HIGHWAYS CROSSING THE LOWER
ELEVATIONS OF NORTHWEST COLORADO AND NORTHEAST UTAH.

UNSETTLED WINTER WEATHER...WITH PERIODIC SNOWFALL...IS LIKELY ACROSS
THE AREA SATURDAY THROUGH THURSDAY...CAUSING LOCALLY HAZARDOUS
DRIVING CONDITIONS...MAINLY OVER HIGH MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ006>008-011-014-020>023-UTZ022-027>029-261330-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-FOUR CORNERS/UPPER DOLORES RIVER-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
545 AM MST THU DEC 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOWFALL WITH INCREASE TONIGHT OVER THE LOWER ELEVATIONS OF CENTRAL
AND SOUTHERN COLORADO AND EASTERN UTAH. LIGHT SNOW ACCUMULATIONS
AND GUSTY WINDS WILL CAUSE LOCAL BLOWING AND DRIFTING SNOW. LOCALLY
HAZARDOUS DRIVING CONDITIONS WILL RESULT DUE TO AREAS OF SNOWPACKED
ROADS AND REDUCED VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
WIDESPREAD SNOWFALL WILL CONTINUE FRIDAY AND FRIDAY NIGHT...CAUSING
LOCALLY HAZARDOUS DRIVING CONDITIONS DUE TO SNOWPACKED ROADS AND
REDUCED VISIBILITY.

UNSETTLED WINTER WEATHER...WITH SCATTERED SNOWFALL...WILL AFFECT
THE AREA SATURDAY THROUGH THURSDAY...CAUSING LOCALLY HAZARDOUS
DRIVING CONDITIONS.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Basin

When
December 25, 9:00 PM MST to December 26, 9:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331321.